• Posted by BBernadette on October 17, 2023 at 12:37 pm

    I am currently on IVIG treatments 2 days every 4 weeks. I’m considering asking my neuro about switching to subcutaneous immunoglobulin treatments that I can administer myself after training with a nurse.

    Does anyone have experience using this medication at home? One brand is called Hizentra. If you have taken it, was it as effective as IG administered by IV? I was told that I would need to administer 3 days each week, but the infusions would take less time then going to an infusion center.

    Thanks in advance for any helpful input.

    Jennie Morris replied 7 months ago 6 Members · 6 Replies
  • 6 Replies
  • J Schafer

    Member
    October 19, 2023 at 10:36 am

    Hi, my husband was diagnosed with generalized MG some 4 years ago. He was having a terrible time swallowing food and speaking clearly. We did try some IVIG treatments but ran into a problem with our insurance. Also there was no change in his condition, but that might have been due to only 4 treatments. Upon suggestion by his neurologist, we decided to try home subcutaneous treatments. For 3 1/2 years I gave Hizentra to my husband via 6 tiny needles inserting into stomach. The first 2 1/2 years subcues were weekly, then we went to every two weeks, and finally every 3 weeks. As you can guess it made quite a difference in my husband’s mouth symptoms, altho his arms and legs remain weak. We have been very fortunate in that currently my husband feels he is in remission and we are no longer using any Hizentra (with the permission of his neurologist). Even with our insurance, this medicine was very expensive, especially at the beginning of each year. At that time, I was told that this was due to Hizentra not being FDA approved for treatment of MG.

    • BBernadette

      Member
      October 20, 2023 at 2:37 pm

      Thank you for your helpful reply. I hope that your husband continues to do well.

  • Jane

    Member
    October 20, 2023 at 3:47 pm

    Currently living in Illinois moved from Greenville SC 2020 where Dr. Sarmiento had me on Hizentra for low IgG & IgM levels. Yes I have MG. In 2017 I was in ICU Greenville Hospital a doctor did some research and found a clinical trial happening in Canada as hizentra related to MG patients. Never did find out results of clinical trial.

    Now in answer to your question, I was on Hizentra 4 years subcutaneous and it went well. I was never ill – I felt the best in years on Hizentra. I had no side effects from it and I am currently waiting for Medicare to make up their mind as it relates to my going back on Hizentra. Not being on it for 3 years, I now have a bacterial infection, walking pneumonia and chronic bronchitis. Unfortunately for me I will be on it forever. Good luck.

  • Barbara E.

    Member
    October 21, 2023 at 2:14 am

    I switched from monthly IVIg to weekly SCIg several years ago due increasing vein problems and localized reactions. After the training session with a nurse, I continued with self-administrations. After the initial couple times, this has been so very much easier for me and allows me to schedule my sessions around other events. Plus, it’s reassuring that I can continue treatments during travel. I’m so much happier with SCIg!!

  • kenneth j. bialkowski

    Member
    October 23, 2023 at 9:54 am

    I have been on weekly Cuvitru infusions (IVIG) that I do myself for the last 3 years along with 10 mg of daily Prednisone. My MG has been stable ever since without any flare ups or hospitalizations. The whole process takes about 4 1/2 hours. It is a small price to pay for a normal lifestyle.

  • Jennie Morris

    Member
    October 25, 2023 at 3:54 pm

    I was on Hizentra from April 2022 until June 2022, then again from August 2022 until March 2023. I’m not a candidate for IVIg since I had aseptic meningitis every time I tried it. Hizentra was supposed to give the same results without the aseptic meningitis side effect. I was on a twice weekly schedule to lessen the possibility. I had blood clots instead. That was the cause of the 2 month break – I was waiting for Eliquis to dissolve the blood clots in my lungs. So I started back on Hizentra and Eliquis. I got a good response for several months then began having less response as well as injection site reactions (itching, rash, swelling sometimes extreme, etc.) which I increased Benadryl to compensate which caused MG to be worse for several days since I am very sensitive to Benadryl. I’m stage IVb with ventilation required part of the day. My lungs are scarred from aspiration. Even with the lessening results (typical for me since nothing works very long – imuran, Rituxan – or causes severe side effects – imuran, cellcept, tacrolimus, Rituxan, IVIg, prednisone) I kept using it until my insurance, BCBS, wouldn’t cover it anymore. My neuro has said several times he’s glad I’m not taking it anymore since he was so concerned the reactions were getting worse. I know it works well for many but not me.

Log in to reply.